Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 16, NWS Goodland, KS

April 26, 2012Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 26, 2012, 7:51 PM MDT for Greeley County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2012, 7:51 PM MDT (01:51 UTC)
Expired
Apr 26, 2012, 8:15 PM MDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 8:02 PM MDTHAIL 0.7513 Sse Towner, KSDISPATCH RELAYED PUBLIC REPORT OF DIME SIZE HAIL
Apr 26, 8:02 PM MDTHAIL 0.7513 S Towner, CODISPATCH RELAYED PUBLIC REPORT OF DIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2701 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS53 KGLD 270151
SVRGLD
KSC071-270215-
/O.NEW.KGLD.SV.W.0016.120427T0151Z-120427T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 815 PM MDT

* AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES SOUTHEAST OF SHERIDAN LAKE...OR 21 MILES SOUTHWEST OF
  HORACE...AND WAS MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORACE AND TRIBUNE.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 106 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3826 10204 3827 10205 3870 10205 3870 10158
      3826 10183
TIME...MOT...LOC 0151Z 205DEG 49KT 3833 10204
WIND...HAIL 60MPH 1.00IN
$$

LOCKHART
1 follow-up statement
217 
WWUS53 KGLD 270210
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MDT THU APR 26 2012

KSC071-270221-
/O.EXP.KGLD.SV.W.0016.000000T0000Z-120427T0215Z/
GREELEY KS-
810 PM MDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR GREELEY COUNTY WILL EXPIRE AT
815 PM MDT/915 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3826 10204 3827 10205 3870 10205 3870 10158
      3826 10183
TIME...MOT...LOC 0211Z 205DEG 49KT 3858 10189
$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 5:58 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 26, 5:58 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT THU APR 26 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 234 PM MDT THU APR 26 2012

MAIN CONCERN THIS EVENING WILL BE THE POTENTIAL FOR SEVERE WEATHER
AHEAD OF A STRONG SHORTWAVE TROUGH. A WARM FRONT WILL LIFT
NORTHWARD OVERNIGHT...AND WHILE THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION...THE BEST CHANCES FOR SEVERE STORMS WILL BE PRIOR TO
06Z. CONSIDERING POINT SOUNDINGS...SEVERE POTENTIAL AFTER 06Z WILL
BE LIMITED BY A STRONG CAP. SEVERE STORMS SEEM LEAST LIKELY IN THE
EASTERN PORTION OF THE REGION WHERE CAPE IS EXPECTED TO BE MUCH
LOWER THAN FURTHER WEST. WINDS WILL REMAIN GUSTY AS A LOW LEVEL
JET STRENGTHENS THIS EVENING. THE JET WILL INCREASE WIND
SHEAR...BUT GIVEN THE HEIGHT OF LCLS...DAMAGING WINDS AND LARGE
HAIL SHOULD REMAIN THE PRIMARY THREATS RATHER THAN TORNADOES. WARM
AIR ADVECTION WILL BE STRONG THROUGHOUT THE NIGHT...HELPING TO
SUSTAIN SHOWERS AND THUNDERSTORMS INTO THE EARLY MORNING HOURS.

FRIDAY-FRIDAY NIGHT...GUIDANCE SHOWS STRONG SHORTWAVE TROUGH
TRACKING DIRECTLY OVER OUR CWA FRIDAY MORNING...AND QUICKLY MOVING
NORTHEAST OF THE AREA FRIDAY AFTERNOON/EVENING. AS A RESULT
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
MORNING HOURS WITH COVERAGE DECREASING DURING THE AFTERNOON FROM
THE SOUTH TO THE NORTH. THERE IS INDICATION FROM THE GFS OF
ADDITIONAL SHOWERS DEVELOPING ACROSS NORTHEAST COLORADO AND
SOUTHWEST NEBRASKA FRIDAY AFTERNOON AS LARGE SCALE UPPER LOW OVER
THE NORTHERN ROCKIES TAKES A JOG SOUTH TOWARDS THE CENTRAL
PLAINS...AND BAROCLINIC ZONE SET UP NEAR THE NW EXTENT OF THE CWA.
MAJORITY OF GUIDANCE DOES NOT SHOW THIS JOG SOUTH...BUT RATHER
FAVORS THE LARGE SCALE LOW REMAINING OVER THE NORTHERN PLAINS
THROUGH FRIDAY NIGHT. I LEFT SLIGHT CHANCE POPS IN THE NW PART OF
THE CWA FRIDAY AFTERNOON TO ACCOUNT FOR THE POTENTIAL...BUT
CONFIDENCE IS NOT HIGH.

STRONG WINDS ARE EXPECTED TO DEVELOP OVER WESTERN PARTS OF THE CWA
BY MID MORNING AND SPREAD EAST AS THE UPPER LOW MOVES ACROSS THE
CWA. WHILE THIS DOES NOT LOOK TO BE A LONG LIVED WIND
EVENT...WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE BEHIND THE UPPER
LOW. AN ADVISORY HAS BEEN ISSUED FOR ALL LOCATIONS IN THE FORECAST
AREA...EXCLUDING NORTON AND GRAHAM COUNTIES WHERE WINDS SHOULD
REMAIN BELOW ADVISORY CRITERIA.

FRIDAY NIGHT...DRY CONDITIONS ARE EXPECTED WITH SUBSIDENCE
BUILDING BACK OVER THE CWA. WITH CLOUDS CLEARING FROM THE WEST AND
WINDS DECREASING OVERNIGHT...PATCHY FROST WILL BE POSSIBLE. THERE
IS STILL UNCERTAINTY IN REGARDS TO CLEARING OVER EASTERN
LOCATIONS...SO FOR NOW I ADDED PATCHY FROST ONLY TO WESTERN PARTS
OF THE CWA WHERE OVERNIGHT LOWS IN THE 33-35F RANGE ARE CURRENTLY
FORECAST.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 234 PM MDT THU APR 26 2012

AS THE LARGE SCALE UPPER LOW OVER THE NORTHERN ROCKIES SHIFTS NORTH
AND EAST...W-SW FLOW DEVELOPS ACROSS THE CENTRAL PLAINS. A SERIES OF
WEAK SHORTWAVE TROUGHS WILL MOVE WITHIN THE VICINITY OF THE
TRI-STATE REGION BEGINNING SATURDAY AFTERNOON THROUGH MONDAY NIGHT.
GUIDANCE IS NOT VERY CONSISTENT ON THE HANDLING OF THESE FAST MOVING
FEATURES...SO CONFIDENCE IS NOT HIGH ON COVERAGE THROUGH THESE
PERIODS. AS A RESULT I BROAD-BRUSHED SLIGHT CHANCE/CHANCE POPS...AND
RESTRICTED THUNDERSTORMS TO MONDAY/MONDAY NIGHT WHEN BETTER
INSTABILITY IS ADVERTISED. THE TEMPERATURE FORECAST IS ALSO
PROBLEMATIC DEPENDING ON EXTENT OF CLOUD COVER AND PRECIP...SO I
KEPT TEMPERATURE IN THE UPPER 50S/NEAR 60. THIS MAY STILL BE TOO
WARM.

TUESDAY-THURSDAY...LARGE SCALE PATTERN SHIFTS TO A WESTERLY ZONAL
PATTERN THROUGH THE REMAINING EXTENDED PERIODS. THE MAIN STORM TRACK
REMAINS WELL NORTH OF THE CWA...WITH THE ECMWF ACTUALLY INDICATING A
RIDGE BUILDING BACK OVER THE CENTRAL US. WITH THIS IN MIND I KEPT
THE FORECAST DRY WITH TEMPERATURES WARMING BACK TO ABOVE NORMAL
VALUES ACROSS THE AREA. HIGH TEMPS IN THE UPPER 70S/NEAR 80F SHOULD
BE COMMON.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 554 PM MDT THU APR 26 2012

COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS GIVEN ANTICIPATED
CONVECTIVE ACTIVITY FROM LATE EVENING THROUGH ABOUT MID-DAY
FRIDAY. DID DELAY ONSET OF PREVAILING PRECIP AND TRIED TO PIN DOWN
PERIODS WHEN CONVECTIVE ACTIVITY WOULD BE MOST LIKELY TO IMPACT
THE TERMINALS. ALSO LOWERED CIGS DURING THE MORNING HOURS TOMORROW
BASED ON LATEST SHORT-RANGE GUIDANCE. SHOULD SEE A GRADUAL RETURN
TO VFR CONDITIONS AROUND MID-DAY FRIDAY BUT ANOTHER SURFACE FRONT
WILL MOVE THROUGH RESULTING IN STRONG NORTHWESTERLY WINDS OF 15 TO
25 MPH WITH GUSTS APPROACHING AT LEAST 40 MPH DURING THE EARLY
AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 1 PM TO 7 PM CDT FRIDAY FOR KSZ002-003-014-
     015-028-029-042.

     WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 6 PM MDT /7 PM CDT/
     FRIDAY FOR KSZ001-013-027-041.

CO...WIND ADVISORY FROM 9 AM TO 6 PM MDT FRIDAY FOR COZ090>092.

NE...WIND ADVISORY FROM 1 PM TO 7 PM CDT FRIDAY FOR NEZ080-081.

     WIND ADVISORY FROM 9 AM TO 6 PM MDT FRIDAY FOR NEZ079.

&&

SHORT TERM...CJS/DR
LONG TERM...DR
AVIATION...FOLTZ
Hazardous weather outlook, Apr 26, 2:49 PM MDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT THU APR 26 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
249 PM MDT THU APR 26 2012 /349 PM CDT THU APR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON AND INCREASE IN
COVERAGE AND INTENSITY TONIGHT. SOME OF THESE STORMS LATER THIS
AFTERNOON AND THIS EVENING COULD BECOME SEVERE OVER THE ENTIRE
AREA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS THE AREA
FRIDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
DURING THE AFTERNOON. WINDS WILL INCREASE FROM THE WEST TO THE
EAST FRIDAY. NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS AROUND 50 MPH
POSSIBLE THROUGH FRIDAY AFTERNOON.

PATCHY FROST WILL BE POSSIBLE GENERALLY ALONG AND WEST OF THE
KANSAS AND COLORADO STATE LINE FRIDAY NIGHT.

THE WEATHER PATTERN WILL CONTINUE TO REMAIN UNSETTLED FROM
SATURDAY INTO TUESDAY. FROM MONDAY INTO TUESDAY SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:28 AM MDTHigh Wind WarningGLDCheyenne, Greeley, Sherman, Wallace6 hr
Apr 27, 1:21 PM MDTSpecial Weather StatementGLDNorton24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.